Posted by Terry Stone
on November 02, 1999 at 20:11:19:
In Reply to: Re: Effects of long term use of Dilantin posted by carol on September 29, 1999 at 23:27:20:
: I have taken Dilantin 250 - 300mg. for about 40 years. I suppose that the severity of the side effects depends on the strength of the dose. The side effects that I have are not severe but certainly noticeable to me and possibly others. They include gradual memory deterioration, slurred speech, affected balance, and mental confusion. I had swollen gums but this problem has since corrected.
: : : I would like to hear from anyone who has taken Dilantin long term, and who has suffered from severe or even bizarre side effects. I was on Dilantin for thirty plus years for seizure control. In addition to common side effcts, I have suffered damage to my body, (gums, bones, muscle, tissue ect). I was finally taken off Dilantin a few years ago in favor of phenobarbital, but the damage has not yet reversed. Anybody out there in a similar situation?
: : My mother has been on dilantin for 2 years and
: : I am trying to find out the side effects. She is
: : not walking very good and her balance is off and
: : some times she is confused when she says things.
: : Her doctor says it isnt the dilantin but I think
: : it is. If you know any thing that you think might
: : help me please e mail me. thanks debbie
: Debbie, I have been taking dilantin for 15 yrs., and while I have a few side effects,the main thing for me to overcome has been the fatigue. It`s more manageable than it was 15 yrs ago, but it still occurs.
: Also- I read a nurse`s drug manual,and it lists "confusion" as one of the side effects of dilantin. Sincerely, Carol